Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 16, 2021, 3:24 PM MDT for Washington County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:24 PM MDT (21:24 UTC)
- Expired
- Jul 16, 2021, 4:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
County Washington County, CO
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS85 KBOU 162124 SPSBOU Special Weather Statement National Weather Service Denver CO 324 PM MDT Fri Jul 16 2021 COZ049-162215- Washington County CO- 324 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY UNTIL 415 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Otis, or 12 miles east of Akron, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Otis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4006 10296 4024 10314 4032 10294 4015 10280 TIME...MOT...LOC 2123Z 201DEG 9KT 4022 10300 $$ ENTREKIN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:19 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 16, 3:19 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 319 PM MDT Fri Jul 16 2021 .SHORT TERM...(This evening through Saturday) Issued at 249 PM MDT Fri Jul 16 2021 Weak instability over the mountains is allowing for scattered showers and storms to form. These will continue through the rest of the afternoon before dissipating after sunset. With limited moisture and instability on the adjacent plains, the showers and storms will struggle to move off the higher terrain and very few are expected to bring rain to the I-25 corridor. Farther east, there is a convergence zone/dryline that is providing enough forcing to generate a few storms. These storms will be "pulsy" due to limited deep layer shear around 25-30 knots and will likely be short-lived. There is enough instability (mixed layer CAPE around 1,000 j/kg) for a couple of these storms to get a strong enough updraft to create marginally severe hail before collapsing. SPC's marginal risk of severe weather adequately conveys the risk for this area. It is becoming more evident as the day progresses that the far northeast corner of Colorado will be an area to watch for severe weather and even flooding this evening. This area has the best instability with over 2,000 mixed layer and 3,500 surface based CAPE according to the SPC mesoanalysis page. Any storms that form in this area will be fed by healthy southeasterly inflow winds that are gusting up to 25 mph at the surface and advecting in rich moisture with dew points in the low 60s. In addition, the increasing low level jet in the evening would strengthen the low level inflow winds and storm relative shear. The southeast winds with northwesterly flow aloft means great directional shear will be in place and inflow winds might provide just enough deep layer shear for sustained supercells. Water vapor imagery shows a shortwave trough over eastern Wyoming that will provide forcing for storm development across the panhandle of Nebraska. High resolution models are coming into better agreement that these storms will eventually head southeastward into Sedgwick and Phillips counties. Large hail up to golf balls and damaging wind gusts up to 70 mph will be possible in these counties. There may even need to be a Severe Thunderstorm Watch issued for those counties if convective initiation does occur in Nebraska. With precipitable water around 1.2" in the northeast corner, any back building storms will have a flash flooding threat. With model guidance suggesting pockets of over 2 inches of rainfall, QPF and PoPs were increased. Overnight tonight an outflow boundary from the storms across the northeast corner will push moisture back westward and up against the base of the foothills. It is possible some low clouds or fog develop due to this rich moisture and upslope flow by the early morning hours. However, the chance for this is low and dependent on the evolution of the storms across the far northeast corner so no mention of low clouds or fog were put in the forecast. A ridge over the Four Corners region will strengthen on Saturday with 500 mb heights increasing above 594 dm over portions of our CWA. Temperatures in the 700-500 mb layer will warm slightly tomorrow although elevated lapse rates will be similar to today. The lingering low level moisture across the plains and urban corridor will likely not mix out as fast as models are predicting. This means those areas will be heavily capped for much of the day so PoPs were lowered in the early afternoon. Across the mountains and foothills, scattered showers and storms will form and will eventually make it onto the plains by the late afternoon. Precipitable water values over the recent burn areas won't be very high but the fact that the storms will be slow moving will mean all the burn areas will have a limited threat for flashing flooding. The eastern plains will once again have high instability values tomorrow afternoon with limited deep layer shear. The severe threat will be similar to today with "pulsy" storms that may briefly have strong enough updrafts to generate marginally severe hail or strong wind gusts but they won't last very long. Highs will also be similar to today. .LONG TERM...(Saturday night through Friday) Issued at 249 PM MDT Fri Jul 16 2021 There is still a model signal for a last batch of strong convection over northeastern Colorado Saturday evening. There would be a severe threat and a heavy rain threat with this activity as the air on the eastern border will be pretty moist and winds aloft will be diminishing. It should be dry further west. There is very good model agreement on the upper level ridge migrating over the central Rockies early next week and staying put with only a slight wobble eastward by the end of the week. This will keep hot temperatures over us, with light winds aloft and probably a tendency toward a southward and then westward drift to any convection that develops over the mountains. This is a good formula for clear skies and dry conditions on the plains which would also allow maximum heating. There may be some restraint from the perpetual easterly low level flow aloft drawing in less hot air, but we will likely be in the 90s all week and could be near 100 on the warmest couple of days. It could be completely dry about Thursday with the ridge over us, deep dry east to northeast flow, and the moisture on the back of the ridge still west of us. There are hints that this will be edging into our mountains by next weekend, but right now this looks like a very gradual process. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 249 PM MDT Fri Jul 16 2021 VFR conditions are expected through the period. Isolated high based convection after 22Z may produce gusty/variable surface winds but convection should be limited in coverage near KDEN. An outflow boundary coming from storms in the far northeast corner will bring in gusty easterly winds overnight at KDEN. The threat for low clouds and fog will be low as the best moisture will mix out a bit as it heads westward. However, it is not out of the question that ceiling and/or visibility reductions occur towards sunrise Saturday. There will be a better chance of showers and storms impacting the terminals tomorrow so a prob30 was included in the KDEN TAF. && .HYDROLOGY... Issued at 249 PM MDT Fri Jul 16 2021 With precipitable water values around 1.2"and strong storms expected in the northeast corner tonight, any back building storms will have a flash flooding threat. Precipitable water values and instability will be on the lower side tomorrow over the recent burn areas. However, the slow moving nature of the storms will mean there will be a limited flash flood threat. There is a chance of strong thunderstorms producing heavy rain over the northeast corner of Colorado on Saturday evening. After that, thunderstorms will mainly be over the higher elevations and west of the Front Range. A few slow moving storms with locally heavy rain will be possible through the early part of next week, but the flood threat will be low. By midweek thunderstorm coverage and moisture availability will be even lower. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Gimmestad AVIATION...Danielson HYDROLOGY...Danielson/Gimmestad
Hazardous weather outlook, Jul 16, 11:00 AM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Fri Jul 16 2021 COZ030>051-171700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Fri Jul 16 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms are expected to develop over the northeast plains of Colorado late this afternoon and evening. The main threat area will be along and east of a line from Sterling to Akron and Limon, where severe storms will be capable of producing large hail to around golf ball sized and damaging winds to around 60 mph. Farther west including the mountains and I-25 Corridor, only isolated to scattered less intense showers and thunderstorms can be expected, with mainly light rainfall and gusty winds to around 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms are expected Saturday and Sunday, mainly over the mountains. One or two storms across the far northeastern plains could become severe. Hot and dry weather is expected next week on the plains with isolated thunderstorms across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required today or tonight, but any reports of hail and strong winds will be appreciated. Danielson/Gimmestad
In the hours before
Special weather statement, Jul 16, 3:02 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 16 2021 COZ049-162145- Washington County CO- 302 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Elba, or 21 miles south of Akron, moving northeast at 15 mph. Penny size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Anton and Elba. LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282 TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318 ENTREKIN
Special weather statement, Jul 16, 3:24 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 324 PM MDT Fri Jul 16 2021 COZ049-162215- Washington County CO- 324 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY UNTIL 415 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Otis, or 12 miles east of Akron, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Otis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4006 10296 4024 10314 4032 10294 4015 10280 TIME...MOT...LOC 2123Z 201DEG 9KT 4022 10300 ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:02 PM MDT | Special Weather Statement | BOU | Washington | 43 min |
| Jul 16, 5:29 PM MDT | Special Weather Statement | BOU | Washington | 31 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.